Drug-induced bullous pemphigoid (DBP) associated to biologics administered for psoriasis is rare. DBP has been described especially in association with anti-TNF-α drugs and anti-IL12 and 23, but never in relation to guselkumab (anti-IL23). We report the case of a 76-year-old male patient with severe psoriasis (PASI 20), presenting with generalized tense bullae and erosions after being recently switched to guselkumab therapy. Histology and direct immunofluorescence confirmed the suspect of bullous pemphigoid (BP). Guselkumab administration was interrupted, low-dose oral corticosteroid therapy was introduced and after only 1-month remission was obtained with no new lesions appearing. As outlined in the presented case, DBP's onset typically follows the introduction of a new drug in patients taking polypharmacy. In addition, DBP may spontaneously regress after discontinuation of the triggering drug and it responds very rapidly to steroid therapy. Up to date, DBP has been described after biological therapy for psoriasis in 11 patients, following administration of ustekinumab, efalizumab, etanercept, secukinumab, and adalimumab. Conversely, DBP after guselkumab therapy for psoriasis has never been reported in published studies. We highlight the need to face and document increasing, though rare, side effects of biologic therapies, as new biologic molecules are being constantly developed and administered to psoriatic patients, to promptly interrupt treatment when needed.

Guselkumab-associated bullous pemphigoid in a psoriasis patient: A case report and review of the literature

Burlando M.;Capurro N.;Herzum A.;Cozzani E.;Parodi A.
2021-01-01

Abstract

Drug-induced bullous pemphigoid (DBP) associated to biologics administered for psoriasis is rare. DBP has been described especially in association with anti-TNF-α drugs and anti-IL12 and 23, but never in relation to guselkumab (anti-IL23). We report the case of a 76-year-old male patient with severe psoriasis (PASI 20), presenting with generalized tense bullae and erosions after being recently switched to guselkumab therapy. Histology and direct immunofluorescence confirmed the suspect of bullous pemphigoid (BP). Guselkumab administration was interrupted, low-dose oral corticosteroid therapy was introduced and after only 1-month remission was obtained with no new lesions appearing. As outlined in the presented case, DBP's onset typically follows the introduction of a new drug in patients taking polypharmacy. In addition, DBP may spontaneously regress after discontinuation of the triggering drug and it responds very rapidly to steroid therapy. Up to date, DBP has been described after biological therapy for psoriasis in 11 patients, following administration of ustekinumab, efalizumab, etanercept, secukinumab, and adalimumab. Conversely, DBP after guselkumab therapy for psoriasis has never been reported in published studies. We highlight the need to face and document increasing, though rare, side effects of biologic therapies, as new biologic molecules are being constantly developed and administered to psoriatic patients, to promptly interrupt treatment when needed.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11567/1063962
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus 3
  • ???jsp.display-item.citation.isi??? 2
social impact